Maine, 2023Hail and Damaging Winds in Maine, July 5, 2023
July 5, 2023 · NWS CAR · 5 events in 3 counties and zones
An upper level low crossed the region during the 5th. Instability due to diurnal heating and the cold pool aloft supported the development of thunderstorms during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low crossed the region during the 5th. Instability due to diurnal heating and the cold pool aloft supported the development of thunderstorms during the afternoon. Isolated strong to severe thunderstorms occurred across portions of Downeast Maine with hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 5, 10:42 AM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 5, 10:42 AM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1142 AM EDT Wed Jul 5 2023
.SYNOPSIS...
Upper level low pressure will slide to the east today. High
pressure will build in from the west tonight...crest over the
area Thursday then slide to the east on Friday as a cold front
approaches. The cold front will cross the area Friday evening
followed by weak high pressure over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
1145 AM update...Added enhanced wording for small hail and
gusty winds in Hancock and Washington counties later this
afternoon. The enhanced wording also extended into far
southeastern portions of Penobscot County. The 12Z CAR RAOB
shows up to 1700 J/KG while PW is still at nearly 1.5
inches...above the 90th percentile. Therefore, even though drier
air is arriving from the west, still opted to mention heavy
rain with any thunderstorms in eastern Maine today.
The potential for a supercell or two Downeast is more
concerning. Shear is expected to increase later this afternoon
into early evening while SBCAPE is maximized in that area. CAMS
has been hinting at the potential since last night's 00Z runs
and 12Z guidance continues to show the threat. The shear will
help increase the hail threat. Thinking about advertising more
than small hail. The sea breeze this evening will create another
interesting dynamic as guidance is showing higher 0-1km shear
and SRH values just north of the boundary.
Refined the fog forecast for tonight as the very humid air mass
remains in place.
For Thursday, two concerns emerge. First and foremost is the
heat with grids now showing heat indices reaching advisory
criteria in parts of Piscataquis and Penobscot County. Second,
isolated thunderstorms are possible given the strong surface
heating. These storms would be most likely in the North Woods
and northern Aroostook County.
Previous discussion...
The weak upper low which was across the area early this week
will slide off the east today as high pressure, both surface and
aloft, begin to build in from the west. This will bring a
partly sunny day with a bit more sunshine to the west nearer the
high and a bit less sunshine to the east. Some isolated
thunderstorms will be possible today, mainly during the midday
across the east where a bit of cooler air will still be pooled
aloft associated with the departing upper low. Soundings are
showing capes up to 1000 J/KG today but the atmosphere lacks
significant mechanisms to initiate convection. The sunshine will
result in a very warm and humid day today with highs in the mid
to upper 80s and cooler Downeast. Dew points will be in the
upper 60s to near 70. High pressure beginning to crest over the
area will bring a mostly clear and tranquil night tonight. Some
patchy fog may form in valley areas and near the coast late
tonight. Lows will be in the low to mid 60s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
lifting of fog and break up of ST cld cvr Thu Erly Morn will
allow for a rapid rise in temps Late Morn into Aftn as the
upper ridge axis maximizes ovr all of New Eng and the Gaspe
Peninsula area. If the Rgn remains relatively smoke free from
QB, model guidance conts to suggest hi temps could apch 90 deg
F ovr low trrn lctns well inland by mid to late aftn (sig cooler
alg the Downeast coast, which will experience a sea breeze)
with stronger subsidence alf msly preventing Aftn/Eve shwr/tstm
activity this day. With sfc dwpts arnd 70 ovr ptns of the lower
and mid Penobscot vly area, heat indices there could reach
lower to mid 90s, but not quite high enough for any heat advs
attm. Thu Ngt will be fair, warm, and humid with patchy to areas
of late ngt fog msly lmtd to Downeast areas with sig abv avg
ovrngt lows temps.
By Fri, the upper ridge ovr the FA will be sliding E across the
Can Maritimes as a cold front associated with a broad upper
trof begins to apch from Cntrl Can. This system will bring the
next chc of shwrs and tstms to msly NW ptns of the FA where PoPs
reach the likely range and there's a mention of hvy rnfl and
gusty wind enhanced tstm elements, spcly Mid Fri Aftn into the
Eve hrs with PoPs and shwr/tstm intensity dropping off across
Cntrl and Downeast areas. Otherwise, another day of very warm
and very humid conditions under ptly to msly cldy skies. Shwrs
and tstms should msly dissipate late Fri Ngt as whats left of
the cold front enters the FA from the NW. With little in the way
of wind, patchy and areas of fog can be xpctd late Fri Ngt along
with another ngt of warm ovrngt lows.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Whats left of the cold front slowly slides msly SE of the FA
Sat into Sat Eve as the upper trof moves E just N of the FA.
This will likely mean additional Aftn/Erly Eve shwrs/possible
tstms for most of the FA on Sat. Additional mainly aftn
shwrs/tstms can be xpctd Sun and Mon with follow-up s/wv trofs
from the Great lks area as NAO remains negative. Longer range
models are now hinting on the possibility of a more coastal low
movg NE from the Mid Atlc states coast toward the FA on Tue,
when potentially more stratiform rnfl could impact the FA.
Otherwise, temps will cont abv avg with humid conditions Sat
and Sun, but not as warm as Thu and Fri, then cool a little more
Mon and Tue, possibly even more on Tue then we currently
indicate.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: Some patchy fog may be around early this morning and
again late tonight. Otherwise, VFR conditions are expected today
and tonight with the localized exception in any isolated
thunderstorms midday or afternoon today. Winds will be very
light N today and light and variable tonight.
SHORT TO LONG TERM: Thu - Sun: Nrn TAF sites low VFR/VFR clgs
Midday thru Eve each day and patchy MVFR/IFR clgs in ST cld cvr
and fog Late Ngt into Erly Morn each day. Clgs/Vsbys briefly
MVFR in the Aftn/Erly Eve in sct shwrs/tstms Wed, Fri, and Sat.
Downeast Sites: MVFR/low VFR clgs Midday thru Eve each day and
LIFR clgs in ST cld cvr and areas fog Ovrngt til Mid Morn each
day. Clgs/Vsbys briefly MVFR in the Aftn/Erly Eve in sct
shwrs/tstms Wed, Fri, and Sat msly at KBGR.
&&
.MARINE...
NEAR TERM: Winds will be very light and seas 2 to 3 ft today and
tonight. Humid air will continue to result in mist and area of
dense fog over the waters.
SHORT TO LONG TERM: No hdlns xpctd throughout, with winds and
seas remaining well below minimal SCA thresholds. Marine fog,
dense at tms, will cont to be an issue thru Mon Morn as warm
and very humid air remains in contact with cold Gulf of ME
waters. Went with blended wv model guidance with more emphasis
on NBM and NWPS which does better this tm of year than WNA
guidance. Wvs will be composed of a shorter 4 to 6 sec group
advcng SSW to NNE and a longer, more swell like 8 to 10 sec
group advcg SE to NW.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...Bloomer/MCW
Short Term...VJN
Long Term...VJN
Aviation...Bloomer/MCW/VJN
Marine...Bloomer/MCW/VJN
Hazardous weather outlook, Jul 5, 1:23 AM EST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
223 AM EDT Wed Jul 5 2023
MEZ001>006-010-011-015>017-029>032-061000-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
223 AM EDT Wed Jul 5 2023
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Showers and thunderstorms with heavy rain and possible gusty winds
are possible late Friday afternoon into Friday evening especially
northwest portions of the region. Other showers and thunderstorms
with locally heavy rainfall may also occur over portions of the
region every afternoon and evening from Saturday through Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-061000-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
223 AM EDT Wed Jul 5 2023
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
Areas of fog, locally dense, will persist over the waters.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Areas of fog, locally dense, will persist over the waters through
early next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
VJN
In the hours before
Special weather statement, Jul 5, 1:42 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Caribou ME
242 PM EDT Wed Jul 5 2023
MEZ029-030-051915-
Coastal Hancock ME-Coastal Washington ME-
242 PM EDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of southwestern
Washington and southeastern Hancock Counties through 315 PM EDT...
At 242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cherryfield, moving south at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cherryfield, Steuben, Deblois, Millbridge and Sullivan.
This includes US Highway 1 between MIllbridge and Cherryfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4466 6812 4468 6804 4467 6802 4469 6798
4469 6793 4453 6787 4452 6815
TIME...MOT...LOC 1842Z 356DEG 11KT 4461 6805
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SinkoEvent by event
3 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Lightning, Hancock
- When
- July 5, 1:45 PM EST
- Where
- Hancock County, 1.47 mi SSE of Ellsworth
- Injuries
- 2 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 44.530, -68.410
Two people were struck by lightning and transported to the hospital. The extent of the injuries is uncertain. The time is estimated.
Thunderstorm Wind, Washington
- When
- July 5, 3:21 PM EST
- Where
- Washington County, 0.69 mi N of Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 45.010, -67.430
Several trees were toppled by wind gusts estimated at up to 60 mph. A large tree was toppled on to wires blocking the Cooper Road.
Thunderstorm Wind, Washington
- When
- July 5, 3:22 PM EST
- Where
- Washington County, 0.49 mi E of Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.000, -67.420
Three trees blown down near Cooper, Maine.
Thunderstorm Wind, Washington
- When
- July 5, 3:50 PM EST
- Where
- Washington County, 0.69 mi N of Marion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 44.880, -67.320
Several trees were toppled by wind gusts estimated at up to 60 mph in Marion Township. The time is estimated.
Hail, Penobscot
- When
- July 5, 4:34 PM EST
- Where
- Penobscot County, 0.97 mi E of Saponac
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 45.170, -68.300
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, July 5, 2023$5.0 million · 1 event
- Flash Flooding and Damaging Winds in Illinois, July 5, 20232 injured · $700,000 · 52 kt wind · 17 events
- Damaging Winds in Tennessee, July 5, 2023$753,000 · 65 kt wind · 3 events
- Damaging Wind in Virginia, July 5, 2023$100,000 · 52 kt wind · 1 event
- Damaging Wind in Kentucky, July 5, 2023$50,000 · 65 kt wind · 1 event
- Flood and Hail in Wisconsin, July 5, 2023$23,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Texas, July 5 to 6, 2023$15,000 · 2.5 in hail · 15 events
- Hail and Damaging Winds in Indiana, July 5, 202369 kt wind · 9 events
- Hail and Damaging Winds in New Mexico, July 5, 20232.75 in hail · 7 events
- Hail and Damaging Winds in Texas, July 5 to 6, 20231 in hail · 7 events
- Damaging Winds in North Carolina, July 5, 202350 kt wind · 6 events
- Flash Flooding and Damaging Winds in North Carolina, July 5, 202350 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120489, 1120482, 1169897, 1120486, 1120488.